Should patients, with a history of anaphylaxis, avoid ACE Inhibitors?A colleague has been to a recent update and was advised by acute care physicians that patients with a history of anaphylaxis (any cause) should avoid ACEinhibitors. Is there any evidence for this?
Notes about answers
If you see something you feel is wrong, don’t criticise (that misses the point of Triple) courteously and supportively give a counter answer.
Answers given should be in good faith, but they should not be considered definitive, be critical.
We do not endorse or verify content posted by users.
Thanks for your response,
Thanks for your question,
- Answered 25 Oct 2019 Conflict of interest declaration: None In 2014 the World Allergy Organization ran an ‘Ask the experts’ on the question “Should we routinely cease ACE inhibitors in someone with food, drug or venom anaphylaxis? What about angiotensin-receptor blockers (sartans)?”  The first expert concluded “…the recommendation to avoid ACEIs in patients with anaphylaxis would include only patients with hymenoptera venom anaphylaxis, as derived from the information discussed in this paper. For all other groups of patients (drug or food-induced anaphylaxis) currently there is no data to support such avoidance measures.” The second expert appears more cautious, and covers three types of anaphylaxis: “Therefore, I do not believe that ACE inhibitors need to be withheld from patients with a history of drug allergy…. …For venom-allergic patients, I believe the use of ACE inhibitors needs to be approached on an individualized basis, considering the risk/benefit ratio for each patient. If there is an equally effective antihypertensive, it should be used in place of an ACE inhibitor. If there is no equally effective alternative, then the physician should have an informed conversation with the patient and consider continuing an ACE inhibitor while on venom immunotherapy and beyond. Since venom immunotherapy is highly effective in reducing risk of severe anaphylaxis due to insect stings, the main risk of ACE inhibitors has to do with reactions to injections while patients are receiving immunotherapy…. …While there are no studies of use of ACE in food-allergic patients, these patients are at higher risk of accidental exposure to their allergen (i.e., food) resulting in anaphylaxis, compared to insect and drug-allergic patients. Therefore, I believe use of ACE inhibitors should be avoided if there is an equally effective alternative. If there is no equally effective alternative antihypertensive the risk/benefit ratio may favor continuing an ACE inhibitor.” A more recent paper (2017) “Are ACE Inhibitors and Beta-blockers Dangerous in Patients at Risk for Anaphylaxis?” , reporting: “Some studies show an increased risk of anaphylaxis in patients who are taking ACE inhibitors and beta-blockers, whereas others studies do not show an increased risk. For venom immunotherapy, there are more data supporting the concomitant use of beta-blockers and ACE inhibitors in the build-up and maintenance phases. Most of the medical literature is limited to case reports and retrospective data. Prospective controlled trials are needed on this important topic. For those patients at risk of anaphylaxis who lack cardiovascular disease, it is recommended to avoid beta-blockers and possibly ACE inhibitors. However, for those patients with cardiovascular disease, beta-blockers and ACE inhibitors have been shown to increase life expectancy. Consideration should be given for the concomitant use of these medications while patients are receiving venom immunotherapy.” Finally, a 2019 systematic review “Relationship Between Anaphylaxis and Use of Beta-Blockers and Angiotensin-Converting Enzyme Inhibitors: A Systematic Review and Meta-Analysis of Observational Studies.”  concludes: “The quality of evidence showing that the use of BBs and ACEI increases the severity of anaphylaxis is low owing to differences in the control of confounders arising from the concomitant presence of cardiovascular diseases.” References 1) https://www.worldallergy.org/ask-the-expert/questions/ace-inhibitors 2) https://www.ncbi.nlm.nih.gov/pubmed/28552379 3) https://www.ncbi.nlm.nih.gov/pubmed/30408615